Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2017, 6:06 PM MDT for Las Animas County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 6:06 PM MDT (00:06 UTC)
- Expired
- Jun 30, 2017, 6:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 4353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221
WUUS55 KPUB 010006
SVRPUB
COC071-010045-
/O.NEW.KPUB.SV.W.0146.170701T0006Z-170701T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
606 PM MDT FRI JUN 30 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Las Animas County in southeastern Colorado...
* Until 645 PM MDT
* At 606 PM MDT, a severe thunderstorm was located near Segundo, or
17 miles west of Trinidad, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo, Raton Pass and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3702 10494 3722 10481 3714 10439 3699 10446
3699 10487
TIME...MOT...LOC 0006Z 284DEG 16KT 3708 10481
HAIL...1.00IN
WIND...60MPH
$$
kam3 follow-up statements
608
WWUS55 KPUB 010022
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
622 PM MDT FRI JUN 30 2017
COC071-010045-
/O.CON.KPUB.SV.W.0146.000000T0000Z-170701T0045Z/
Las Animas CO-
622 PM MDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...
At 622 PM MDT, a severe thunderstorm was located near Cokedale, or 11
miles southwest of Trinidad, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3699 10481 3720 10471 3714 10439 3699 10446
TIME...MOT...LOC 0022Z 283DEG 21KT 3705 10466
HAIL...1.50IN
WIND...60MPH
$$
kam938
WWUS55 KPUB 010033
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
633 PM MDT FRI JUN 30 2017
COC071-010045-
/O.CON.KPUB.SV.W.0146.000000T0000Z-170701T0045Z/
Las Animas CO-
633 PM MDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 633 PM MDT, a severe thunderstorm was located near Raton Pass, or
10 miles southwest of Trinidad, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3699 10475 3719 10465 3714 10439 3699 10446
TIME...MOT...LOC 0033Z 284DEG 18KT 3703 10458
HAIL...1.00IN
WIND...60MPH
$$
kam485
WWUS55 KPUB 010040
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
640 PM MDT FRI JUN 30 2017
COC071-010050-
/O.EXP.KPUB.SV.W.0146.000000T0000Z-170701T0045Z/
Las Animas CO-
640 PM MDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3699 10475 3719 10465 3714 10439 3699 10446
TIME...MOT...LOC 0040Z 284DEG 21KT 3701 10450
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:02 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 30, 3:02 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 302 PM MDT Fri Jun 30 2017 .SHORT TERM...(This evening through Saturday) Issued at 243 PM MDT Fri Jun 30 2017 .Currently...Atmosphere is mostly capped from the eastern mountains to the east. Some storms are trying to develop over and near the Sangre de Cristo Mountains. One stronger storm has developed west of Trinidad. Best chances for strong storms will be over southern Las Animas County, mainly west of interstate 25 corridor. Lower stable clouds are persisting over much of Huerfano and Las Animas Counties, limited surface heating. .Tonight...All high resolution models indicate that any storms which fire over Las Animas County will quickly move into New Mexico by early evening. Mid and upper levels are dry and any storms over the remaining mountains should dissipate shortly after sunrise. Do not anticipate lower ceilings redeveloping overnight over the eastern plains and eastern mountains as the upslope flow will weaken. .Saturday...Upper ridge builds over the region, and surface high moves well east of the area. Believe there will be enough low level moisture for a few storms to develop on the plains as well as over the eastern mountains. SPC day 2 has marginal risk moving into southern Colorado, close to the New Mexico border. Current models keep the deepest moisture near the New Mexico border and northern extent of marginal risk looks reasonable. Further west, some mid level moisture will move into southern Colorado for a some storms over the higher terrain. Moisture will be limited and do not anticipate much rainfall from the storms. --PGW-- .LONG TERM...(Saturday night through Friday) Issued at 243 PM MDT Fri Jun 30 2017 ...Hot with the monsoon kicking in... Models in very good agreement through the extended period with low ensemble spreads and higher confidence. Hot temperatures are expected and monsoonal high pressure is forecast to develop as we go through the period. Saturday night through Monday...generally zonal flow will prevail across the Rockies into early next week with several disturbances moving across Colorado. This will lead to continued chances for showers and thunderstorms across the region. Expect showers and thunderstorms to be ongoing Saturday night across the region. Models focus the strongest storms off the southern Sangre de Cristo Mountains, out into the Raton Mesa region. Large hail and damaging winds are possible in this area through the evening hours. Further north, more isolated activity is likely. Expect all shower and thunderstorm activity to spread southeast overnight and dissipate by Sunday morning. The next upper disturbance is forecast to move across the area on Sunday. Modest moisture, decent instability and shear should help bring another round of strong to possibly severe storms to the area by Sunday afternoon. Large hail and damaging winds will be the primary threats. Initial development is forecast over the mountains, which is forecast to spread east across the Plains through the evening hours, before dissipating late Sunday night. The upper ridge over the Desert Southwest is forecast to build northward by Monday afternoon. This will likely bring a reduction in thunderstorm coverage on Monday. Models are focusing activity over the Palmer Divide and Raton Mesa areas, but wouldn't be surprised to see activity across all the I-25 corridor heading into Monday evening. Expect thunderstorm activity to spread east and dissipate Monday night. Tuesday into Friday...a more traditional monsoon pattern is forecast to become established across Colorado. Current model analysis develops the high pressure across the state Tuesday, persisting into the weekend. Expect diurnally driven afternoon and evening mountain thunderstorms each day. Lack of steering flow should keep convection anchored to the terrain with little movement. Coverage should remain somewhat isolated to scattered in nature, as the main moisture tap off the east Pacific is to our west across the Great Basin. Thunderstorm threats will transition to strong outflow wind gusts and lightning. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 243 PM MDT Fri Jun 30 2017 VFR all sites. Isolated afternoon thunderstorms will be possible at the TAF sites Saturday afternoon. Best chances for thunderstorms will be over the Sangre de Cristo Mountains. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...MOZLEY AVIATION...PGW
Hazardous weather outlook, Jun 30, 11:19 AM MDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1119 AM MDT Fri Jun 30 2017 COZ058>089-093>099-011300- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1119 AM MDT Fri Jun 30 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over parts of southern Colorado this afternoon and evening. The most likely area for storms will be along and near the eastern mountains and Raton Mesa, particularly the area from southwest of Pueblo down to Trinidad and east across Las Animas County. The primary storm risks today will be 1 inch diameter hail, wind gusts to 60 mph and lightning. However, a few of the stronger storms could produce hail up to golf ball size or even larger. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible across the area Saturday through Thursday. Most storms will be in the afternoon and evening hours, with the main threats being lightning and wind gusts up to 50 mph. Small hail and locally heavy rainfall may also accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening mainly over the eastern mountains and Raton Mesa. 06/06
In the hours before
Special weather statement, Jun 30, 3:41 PM MDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 341 PM MDT FRI JUN 30 2017 COZ074-088-302230- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 341 PM MDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near Cokedale, or 10 miles southwest of Trinidad, moving east at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, Starkville, Segundo and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3719 10475 3714 10406 3700 10406 3699 10482 TIME...MOT...LOC 2141Z 279DEG 43KT 3709 10467 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 21 min |
| Jul 1, 2:26 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Jul 1, 3:02 PM MDT | Special Weather Statement | PUB | 28 min | |
| Jul 1, 3:14 PM MDT | Special Weather Statement | PUB | 16 min | |
| Jul 1, 4:09 PM MDT | Special Weather Statement | PUB | 51 min | |
| Jul 1, 4:32 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jul 1, 4:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 28 min |
| Jul 1, 5:48 PM MDT | Special Weather Statement | PUB | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.